Yasmin Birth Control Pill Cited in Australian DeathAug 19, 2008 | Parker Waichman LLP
A young woman taking the Yasmin birth control pill along with Accutane to combat acne has apparently died as a result of the contraceptive. The 24-year-old Australian woman died on Monday from a pulmonary embolism, just four months after she was prescribed the birth control pill.
Yasmin is marketed by Bayer Healthcare. Yasmin is the only birth control on the market that contains the progestin drsp, or drospirenone, which can cause increased potassium levels. Because of this, the Yasmin website says that women who have kidney, liver or adrenal disease should not use the medication because this could cause serious heart and health problems. Women considering using Yasmin are also advised to tell their doctor if they are on daily long-term treatment for a chronic condition such as cardiovascular disease or chronic inflammatory disease.
Approved by the U.S. Food & Drug Administration (FDA) in 1982, Accutane has been the subject of controversy for years. IIt first garnered attention in the late eighties for causing severe birth defects. It has also been known to cause psychiatric problems, and has been linked to 266 cases of suicide in the United States. Accutane has also been associated with inflammatory bowel disease, problems of the liver, kidneys, central nervous system, and pancreas, as well as the cardiovascular, musculoskeletal and auto-immune systems.
Women taking this drug are advised to used birth control while on the drug because of its high risk of Accutane birth defects. Yasmin is one of the contraceptives recommended for women on Accutane. Yasmin itself is not approved to treat acne, but is often used off-label for this purpose.
The consumer advocacy group Public Citizen lists both Yasmin and Accutane on its "Worst Pills List". Yasmin garnered that distinction because it can increase blood levels of potassium, and is no more effective than other oral contraceptives in preventing pregnancy. Accutane made Public Citizen's list because of the numerous serious side effects related to its use.
According to Australian media reports, Tanya Hayes died on Monday, less than a day after collapsing. A busy student, her family has said that Hayes ignored symptoms - including "breathlessness" and "a nasty, hard cough" - of what turned out to be a pulmonary embolism for weeks.
According to the head of the emergency room that treated Hayes, her death was the result of "blood clotting caused by factors related to taking the oral contraceptive pill".
Hayes father said in an interview that if the Yasmin label had listed side effects, including warnings about "breathlessness", more prominently, his daughter might not have ignored her symptoms for so long. Tanya’s tragic death can make her parents and friends start Accutane litigation over the drug’s manufacturer.